Type-1 diabetes is a kind of diabetes where episodes of low blood sugar (hypoglycemia) are pretty common. This is reasonable since many patients with this kind of metabolic problem need to take insulin for blood glucose control. Taking insulin is very common in type-1, but this also can put patient at greater chance of getting hypoglycemia.
First you need to completely understand the role of insulin in glucose metabolism. You might know that the primary component for energy of your body is glucose. This substance is a simple form of sugar and you can get it from foods that you eat, especially high-glucose-containing foods, such as rice, wheat, fruit juice, etc.
Glucose taken from foods then can be directed directly into your bloodstream. Through the bloodstream, it will be distributed into many cells of the body. Then it will be converted into energy. The excess of glucose is stored in the liver as glycogen or in the cells of fat as ‘fat’.
But before glucose can be used for energy, the body needs insulin to help absorb glucose from the bloodstream.
Without insulin (a hormone produced by by cells of pancreas), the cells of the body cannot absorb glucose in the blood. The release of this hormone into the bloodstream is in line with the amount of glucose in the bloodstream. For instance, the release of insulin is usually higher after meal than after fasting.
In diabetics, the production of insulin cannot run as well as it should. While in type-2 diabetes (a kind of diabetes that takes about more than 90 % of all diabetes cases) the pancreas is still able to make some insulin but doesn’t meet to the body needs, the production of insulin in type-1 is much lower or even some have no any insulin from their pancreas.
Therefore, most individuals with type-1 need to take insulin replacement in order to supply adequate insulin for their glucose metabolism!
But while taking insulin is helpful for blood sugar control, this option also increases the chance of getting hypoglycemia. There is a chance for patients to take insulin too much, though they have followed instructions on how to take their insulin properly.
Excessive insulin in the bloodstream can significantly remove glucose from the bloodstream. As a result, the blood sugar can drop drastically at short time. Accidentally taking insulin in healthy individuals (non diabetics) also can lead to hypoglycemia.
Most people (both diabetics & non-diabetics) can develop symptoms of hypoglycemia if their blood sugar is lower than 60-70 mg /dL, according to the American Diabetes Association.
Generally, the symptoms that occur are dependent on how far your blood glucose drops.
Headache /dizziness, increased hunger, anxiety /irritability /mood swings, confusion /difficulty concentrating, shakiness /trembling, sweating, increased heartbeats, paleness on the skin, and lack of energy /weakness /fatigue /poor coordination are some common early signs of hypoglycemia. If left untreated, the problem can get worse and may cause the following symptoms:
- Severe headache.
- Extremely poor coordination and very poor /loss of concentration.
- Tongue and mouth that become numbness.
- Bad dreams and extremely sweating while you sleep.
- And even can be potential to lead to passing out.
The following are some helpful tips to help lower your risk when taking insulin:
- If your doctor /healthcare provider has made a treatment plan, follow it completely especially your meal plan!
- You try with eating 3 evenly spaced meals a day. This can help your insulin work more regularly.
- Do your exercise in regular basis – plan it!
- Make sure you take your diabetes medicines and insulin properly, particularly for the dosage! If necessary, double check the dosage each time before taking them!
- Completely understand about when your insulin replacement gets its peak level! This is important for you to estimate of when you should get your next meal or do your exercise.
- Get to know first aids you need to do to treat hypoglycemia! For instance, you should carry sugar-containing foods with you at all times. These foods can be helpful if early hypoglycemia symptoms strike.
- Follow completely the instruction from your doctor of when you should check your blood sugar! It’s important to keep monitoring the fluctuation of your blood glucose.
- And make sure at least one of your family members or your friends knows how to administer an injection of glucagon or other appropriate medicines when you have a severe hypoglycemia case (a situation when you are more likely to have loss of consciousness).
Typically, hypoglycemia occurs when you skip your meals or don’t eat for long hours or after doing strenuous exercise without eating before exercise. But did you know that it also can occur after eating (the time of when typically blood glucose reaches its peak level)?
In diabetics, reactive hypoglycemia (a term used to describe low blood sugar that develops after meal) usually occur after eating many foods high in simple sugar.
Sometime it also occurs if patients skip their meal plan (eating meals irregularly), drink excessive alcohol (especially without eating adequate foods), skip their meals when ill, don’t eat their whole meal, take strenuous workout, or miss snacks as prescribed.
There are a lot of options for diet plan on preventing hypoglycemia if you have type-1 diabetes. In general, a healthy and well-balanced diet is the key. The major goal of the diet plan is how to keep the balance of blood glucose as close to normal as possible throughout the day.